Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 16, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 11, 2018, 4:49 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2018, 4:49 PM PDT (23:49 UTC)
- Expired
- Jul 11, 2018, 7:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Diego radar (KNKX), 164 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
080
WGUS55 KPSR 112349
FFWPSR
CAC065-071-120245-
/O.NEW.KPSR.FF.W.0016.180711T2349Z-180712T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
449 PM PDT WED JUL 11 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
Riverside County in southern California...
* Until 745 PM PDT.
* At 448 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Eagle Mtn.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3408 11604 3407 11600 3403 11600 3403 11530
3382 11535 3383 11548 3378 11550 3380 11583
3399 11604 3412 11609 3412 11605
$$
CK2 follow-up statements
272
WGUS75 KPSR 120044
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
544 PM PDT WED JUL 11 2018
CAC065-071-120245-
/O.CON.KPSR.FF.W.0016.000000T0000Z-180712T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
544 PM PDT WED JUL 11 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR SAN
BERNARDINO AND RIVERSIDE COUNTIES...
At 543 PM PDT, Doppler radar indicated that up to two inches of rain
has already fallen within the warned area. Flash flooding is
expected to begin shortly.
Some locations that will experience flooding include...
Eagle Mtn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3408 11604 3407 11600 3403 11600 3403 11530
3382 11535 3383 11548 3378 11550 3380 11583
3399 11604 3412 11609 3412 11605
$$
CK282
WGUS75 KPSR 120235
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
735 PM PDT WED JUL 11 2018
CAC065-071-120245-
/O.EXP.KPSR.FF.W.0016.000000T0000Z-180712T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
735 PM PDT WED JUL 11 2018
...THE FLASH FLOOD WARNING FOR SAN BERNARDINO AND RIVERSIDE COUNTIES
WILL EXPIRE AT 745 PM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3408 11604 3407 11600 3403 11600 3403 11530
3382 11535 3383 11548 3378 11550 3380 11583
3399 11604 3412 11609 3412 11605
$$
CKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 4:48 PM PDT, 1 minute earlier.
Area forecast discussion, Jul 11, 4:48 PM PDT, 1 minute before
Area Forecast Discussion
National Weather Service Phoenix AZ
448 PM MST Wed Jul 11 2018
.SYNOPSIS...
Scattered showers and thunderstorms capable of producing flash
flooding, gusty winds, and small hail are expected this afternoon
and evening over the region. A Flash Flood Watch is in effect
until early Thursday morning for most of south central and
southwest Arizona and southeast California. Monsoon moisture
levels will continue to remain high enough this week to cause
isolated to scattered showers and thunderstorms daily across most
of the region, with chances decreasing for the latter part of the
work week before increasing again later this weekend. Temperatures
will remain near to slightly below normal into next week.
&&
.DISCUSSION...
Scattered showers and thunderstorms are ongoing across south
central Arizona including the Phoenix metro along with portions of
Riverside and northern Imperial Counties in southeast California.
The first area is associated with the larger-scale inverted
trough that triggered convection over La Paz County earlier today
and is continuing to move westward into southeast California,
while the second area is northwest of a weakening/dissipating MCV
feature that is currently over southeast Arizona. Although we
will continue to see some gusty winds up to 50 mph and blowing
dust with these storms, locally heavy rainfall continues to be the
greatest threat and should be the only one that extends into the
evening hours. Precipitable water values continue to be in the
1.5-1.9 inch range across the region, with a modest decrease
evident towards the higher terrain north and east of Phoenix.
Storm motions to the west have been a bit faster than expected
over southeast California where DCAPE values are closer to 1000
J/kg and outflows have been a bit stronger. However, they have not
been fast enough to keep rainfall totals down due to the efficient
rain rates falling from these storms, so we have extended the
Flash Flood Watch into our Riverside County zones and a small
portion of northern Imperial County that includes zone 564.
Storm motions over south central Arizona continue remain below 10
mph due to very weak shear and steering flow with DCAPE values
generally remaining below 700 J/kg (low enough to help slow down
outflow propagation, but enough to trigger new cells and kick up
some dust). Although hi-res models continue to show quite a bit
of variability in how convection will evolve today, the broader
ensemble is trending towards ending convection for most areas
during the early evening hours. This seems fairly reasonable due
to the lack of strong outflows from convection north of Phoenix
which is limiting the strength and coverage of convection, but we
still anticipate convection currently moving north through the I-8
corridor to hold together and/or trigger outflows that help
increase convective coverage over the Phoenix metro in the next
few hours. There are still a few hi-res model runs showing
convection may continue over the lower deserts including Phoenix
and possibly the higher terrain north and east of Phoenix, but the
MCV feature that appears to be dissipating over the higher
terrain of southeastern Arizona makes this less likely. We will
just have to watch out for another MCV developing from our ongoing
convection, which would really be the only reason the flash flood
threat would continue deeper into the late evening and overnight
hours. For now, we will continue to maintain the Flash Flood Watch
through 2 am tonight just in case a new MCV is able to develop.
We should see at least a slight decrease in convective activity
tomorrow across the region as the inverted trough finally pushes
west of the CWA and the atmosphere becomes a bit more worked over
from today's convection. Assuming a new MCV does not materialize,
larger-scale dynamics and vorticity advection should be much
weaker tomorrow, so the excessive rainfall threat should be much
less tomorrow. However, now that deep monsoon moisture is in
place, we will have a threat for mainly afternoon/evening showers
and storms in the area each day until that moisture substantially
decreases, especially over south-central Arizona. Model guidance
is in pretty good agreement that convective coverage should
decrease even more on Friday as precipitable water values fall
closer to 1.2-1.5 inches without a clear trigger for convection
aside from terrain and daytime heating. The upper high becomes
somewhat ill-defined and centered off to our northwest, with weak
low/mid level steering flow from the southwest. Friday and
Saturday should be the warmest days with highs in the lower to mid
100s over the Phoenix metro and upper 100s over the lower deserts
of southwest Arizona and southeast California.
More favorable monsoon conditions to return later this weekend at
some point between Saturday and Monday as another easterly wave
from the Gulf of Mexico pushes west into northern Mexico and the
Desert Southwest to bring increasing moisture and upper-level
support for convection. In addition, the upper high will set up
to our northwest in the vicinity of southern Nevada and steering
flow will strengthen out of the northeast which is a favorable
direction to bring high terrain storms into the deserts. Our
current forecast favors the ECMWF which shows a more pronounced
wave, though there is still considerably uncertainty in the timing
and potential strength of a such a wave at this time. As moisture
increases, high temps start to trend back down slightly on Sunday
and Monday before increasing by the middle of next week once the
wave has moved west of the region.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Expect light to moderate winds favoring alternating periods of
southwest to southeast near 6-12kt with thunderstorms in the
vicinity. Periodic outflows from the storms will produce occasional
gusts up to 18-25kt and slightly reduced slant range visibilities
near 5SM in lofted blowing dust. Skies will be partly cloudy with
BKN low-mid level decks from 8-15Kft.
Southeast California/Southwest Arizona including KIPL and KBLH:
Expect periodic chances of thunderstorms and rain showers through
tonight. Moderate winds will favor the southeast to southwest at the
TAF sites. Wind gusts of 22-25kt can also be expected closer to
storms. Expect SCT-BKN cloud decks from 8-15kft.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Thursday: Low grade monsoon conditions will
exist Friday and possibly Saturday as drier air moves over the
region. During this period, afternoon thunderstorms will mainly be
confined to the higher terrain north and east of Phoenix, but we
cannot completely rule out a few storms making their way to the
lower elevations of south-central Arizona. Despite the drier air,
overnight recoveries will still be fair to good while daytime
humidity minimums will be at or above 15-20%. More moist air works
its way into the region on Sunday and looks to stick around
through early next week bringing a possible uptick in afternoon
convection. Winds will remain light throughout our extended period
except near thunderstorms where gusty and erratic winds can be
expected.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 2 AM MST Thursday for AZZ531-533-534-537-
538-540>563.
CA...Flash Flood Watch until 2 AM PDT Thursday for CAZ560-561-564-568-
570.
&&
DISCUSSION...Hopper/CB
AVIATION...Sawtelle
FIRE WEATHER...WilsonIn the hours before
Special weather statement, Jul 11, 3:56 PM PDT, 53 minutes before
Special Weather Statement National Weather Service Phoenix AZ 356 PM MST WED JUL 11 2018 AZZ553-554-559-112345- Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ- West Pinal County AZ- 356 PM MST WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 445 PM MST/445 PM PDT/... At 355 PM MST/355 PM PDT/, Doppler radar was tracking a strong thunderstorm 7 miles east of Freeman, or 25 miles west of Casa Grande, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Maricopa, Freeman, Mobile and Ak-Chin Village. This includes the following highways... AZ Interstate 8 between mile markers 139 and 159. AZ Route 238 between mile markers 22 and 33, and between mile markers 37 and 44. AZ Route 347 between mile markers 161 and 176. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3282 11200 3278 11234 3304 11239 3310 11202 TIME...MOT...LOC 2255Z 165DEG 8KT 3289 11218 CK
Special weather statement, Jul 11, 4:12 PM PDT, 37 minutes before
Special Weather Statement National Weather Service Phoenix AZ 412 PM MST WED JUL 11 2018 AZZ547-556>558-120000- Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ- Pinal/Superstition Mountains AZ- 412 PM MST WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL COUNTIES UNTIL 500 PM MST... At 412 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Apache Lake, or 9 miles south of Roosevelt, moving north at 5 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Roosevelt, Roosevelt Dam, Apache Lake and Tonto National Monument. This includes AZ Route 188 between mile markers 231 and 245. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3343 11105 3347 11126 3370 11125 3364 11093 TIME...MOT...LOC 2312Z 192DEG 5KT 3353 11114 CK
Special weather statement, Jul 11, 4:14 PM PDT, 35 minutes before
Special Weather Statement National Weather Service Phoenix AZ 414 PM MST WED JUL 11 2018 AZZ541-542-544-546-549-120000- Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ- Cave Creek/New River AZ-Deer Valley AZ-North Phoenix/Glendale AZ- 414 PM MST WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 500 PM MST... At 414 PM MST, Doppler radar was tracking a strong thunderstorm over Scottsdale Airport, or near Paradise Valley, moving north at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Phoenix, Scottsdale, Paradise Valley, Scottsdale Airport, Desert Ridge Marketplace and Piestewa Peak Park. This includes the following highways... AZ Route 51 between mile markers 7 and 15. AZ Route 101 between mile markers 28 and 44. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3353 11183 3355 11205 3378 11204 3376 11173 TIME...MOT...LOC 2314Z 170DEG 7KT 3362 11193 CK
Local storm report, Jul 11, 4:20 PM PDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
420 PM MST WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM FLASH FLOOD 14 S AK-CHIN VILLAGE 32.83N 112.13W
07/11/2018 PINAL AZ PUBLIC
WASH COVERING A ROADWAY WITH LEVELS RISING
RAPIDLY NEAR I-8 AND AZ SR 84.
&&
BHSpecial weather statement, Jul 11, 4:25 PM PDT, 24 minutes before
Special Weather Statement National Weather Service Phoenix AZ 425 PM MST WED JUL 11 2018 AZZ538-539-559-120015- Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ- 425 PM MST WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 515 PM MST... At 425 PM MST, Doppler radar was tracking a strong thunderstorm over Gila Bend. This storm was nearly stationary. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gila Bend, Gila Bend Auxiliary Field and Bosque. This includes the following highways... AZ Interstate 8 between mile markers 111 and 126. AZ Route 238 between mile markers 1 and 10. AZ Route 85 between mile markers 1 and 5, and between mile markers 119 and 128. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3283 11264 3291 11283 3311 11276 3298 11248 TIME...MOT...LOC 2325Z 208DEG 2KT 3294 11270 CK
Special weather statement, Jul 11, 4:30 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
430 PM PDT WED JUL 11 2018
CAZ560-561-568-120015-
Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA-
430 PM PDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 515 PM PDT...
At 430 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Cottonwood Visitor, or 17 miles north of Chiriaco
Summit. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3395 11549 3380 11571 3397 11599 3404 11581
3404 11561 3407 11560
TIME...MOT...LOC 2330Z 134DEG 3KT 3392 11570
CKThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:41 AM PDT | Flash Flood Watch | PSR | Imperial, Riverside, San Bernardino | 14 hr |
| Jul 11, 1:05 PM PDT | Flash Flood Warning | PSR | Imperial, Riverside | 4 hr |
| Jul 11, 2:02 PM PDT | Areal Flood Advisory | PSR | Imperial | 3 hr |
| Jul 11, 2:20 PM PDT | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Jul 11, 2:36 PM PDT | Areal Flood Advisory | PSR | Riverside, San Bernardino | 3 hr |
| Jul 11, 3:23 PM PDT | Dust Storm Advisory | PSR | Imperial, Riverside | 52 min |
| Jul 11, 3:42 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
| Jul 11, 4:08 PM PDT | Areal Flood Advisory | PSR | Riverside, San Bernardino | 3 hr |
| Jul 11, 4:30 PM PDT | Special Weather Statement | PSR | Riverside | 45 min |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.